3 Oct 2010
There really are not any foods that absolutely must be avoided while taking coumadin. Instead, there are general guidelines that will help you in your food choices.
In order to understand the dietary recommendations , it is important to first understand how the medication works. Blood clotting is a complex process that involves many different substances in the body, known as clotting factors, and several different steps. Coumadin works to inhibit blood clotting by decreasing the formation of active forms of certain clotting factors.
Some clotting factors require vitamin K to be converted into their active forms. Although this reaction changes vitamin K into an unusable form, the body can recycle it back using an enzyme known as vitamin K epoxide reductase. Coumadin blocks this enzyme, inhibiting the recycling of vitamin K and, thereby, decreasing the formation of the active clotting factors.
If you consume much more vitamin K than you usually do, this will make the medication less effective, which could increase the risk of blood clots. Similarly, if you consume less vitamin K, this could increase the effects of the drug, perhaps even causing a coumadin overdose.
Once you understand how vitamin K affects coumadin, it is easy to see that completely cutting out all foods high in vitamin K is not necessary and could even be dangerous, if you do so without your doctor's supervision. Instead, you simply need to try to keep your vitamin K intake fairly consistent.
Green vegetables (especially dark green, leafy vegetables) are high in vitamin K. Various other foods contain vitamin K in varying amounts. If you are on vitamin K, your doctor should give you a list of foods that are high in it.
You don't need to give up your favorite foods just because they are high in vitamin K. For instance, if you love spinach, simply try to eat a consistent amount (perhaps a spinach salad once a day). However, do not go long stretches without any spinach, followed by eating an enormous amount of spinach one day. This will certainly cause problems.
If you decide to change your vitamin K intake (for instance, if you decide you want to stop having your daily spinach salad), simply alert your doctor of this change before it occurs. Your doctor will increase your monitoring (using the INR blood test) for awhile and adjust your coumadin dosage as necessary.
There are a few other food interactions with this medication that do not appear to be related to vitamin K. The prescribing information for the drug warns that people should avoid cranberry juice or other cranberry products, although there is considerable controversy about the significance of this interaction.
Alcohol intake can also affect warfarin in various ways. A consistent, moderate intake (such as one drink per day) is usually okay for most people. However, binge drinking or even "saving up" your daily drinks for the weekend can increase the risk of bleeding, including dangerous internal bleeding. Chronic, significant alcohol use (such as with alcoholism) can have the opposite effect, making this medication less effective and increasing the risk of blood clots, while at the same time increasing the risk of gastrointestinal bleeding. Be sure to talk with your doctor about an alcohol intake that is safe and acceptable to you.
- Coumadin Information for Consumers
- Coumadin Information for Healthcare Professionals (includes dosage details)< / span>
- Side Effects of Coumadin (detailed)< / span>
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Has anyone found that they have allowed themselves 1 drink occasionally for and occasion I went away on a trip for 4 days and my husband (who is not ...
1 answer • 21 May 2011
I've heard numerous times lately, but I can't find it on THIS particular website, that you should not eat or drink anything with Vitamin C ...
1 answer • 4 May 2012
I am 38 years start taking the levothyroxine.. I felt headache because I stop drinking coffee because I need to stop this kind of habit. Do you think ...
3 answers • 27 Apr 2013
have had several tia-s recently. on c less than 1 month, my lab results were 1.4,1.6, and yesterday 1.5. doctor is increasing coumadin to 4mg. effect ...
2 answers • 11 Jun 2013